Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS St. Louis, MO

May 12, 2014Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2014, 4:18 PM CDT for Knox County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 4:18 PM CDT (21:18 UTC)
Expired
May 12, 2014, 5:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, MO

The radar

The Des Moines radar (KDMX), 205 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KLSX 122118
SVRLSX
MOC103-122200-
/O.NEW.KLSX.SV.W.0112.140512T2118Z-140512T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KNOX COUNTY IN NORTHEAST MISSOURI...

* UNTIL 500 PM CDT

* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRASHEAR...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GREENSBURG...HURDLAND AND BARING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

&&

LAT...LON 4030 9216 4004 9235 4030 9235 4031 9234
      4031 9216
TIME...MOT...LOC 2118Z 205DEG 32KT 4015 9241

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPSON
1 follow-up statement
850 
WWUS53 KLSX 122136
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 PM CDT MON MAY 12 2014

MOC103-122146-
/O.CAN.KLSX.SV.W.0112.000000T0000Z-140512T2200Z/
KNOX MO-
436 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KNOX COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 4030 9216 4004 9235 4030 9235 4031 9234
      4031 9216
TIME...MOT...LOC 2136Z 205DEG 32KT 4030 9232

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:15 PM CDT, 3 minutes earlier.

Area forecast discussion, May 12, 4:15 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
415 PM CDT Mon May 12 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 337 PM CDT Mon May 12 2014

Convective trends are the primary forecast concern for late this
afternoon and tonight. A strong cold front was located upstream and
was moving slowly eastward at 19z. Convection has developed along
and behind the surface front. Additional scattered storms have
developed ahead of the front within an unstable air mass. Although
the models are quick to bring the cold front through the entire CWA
tonight, such a forecast does not fit well with two other items: 1)
the expected motion of a strong vort max which moves
north-northeastward tonight from NE into MN, and 2) the presence of
an upper trough well upstream near the Four Corners region. These
items suggest that the forcing may not be strong enough across this
part of the country to drive the front across the LSX CWA as rapidly
as shown in the models. A similar model trend (models too quick with
surface fropa when a strong vort max moved nearly parallel to the
surface front) was noted during a different event within the last
few weeks. For this reason, a slower fropa solution is preferred for
tonight. On the other hand, outflow from linear convection may very
well drive an effective boundary through the CWA tonight, and the
difference between the true synoptic cold front and the effective
boundary may be academic.

Kanofsky

.LONG TERM:  (Tuesday through Next Monday)
Issued at 337 PM CDT Mon May 12 2014

Some very chilly and occasioanlly damp May weather is in the
offing heading into midweek as longwave trof becomes established
over the central CONUS.

As mentioned in the short term AFD upper features are lagging
model derived frontal boundary by a considerable distance and
chances are that surface pressure trof is more likely an outflow
induced feature rather than the actual front. Although this will
end up being the effective boundary for temperature purposes (ie,
leading edge of the surface cool air will be pushing into far
southeast sections of the CWA by 12z) think precip threat will
linger for some distance behind this boundary as several
shortwaves eject out of the base of the approaching upper level
trof. So, will continue with current forecast trends and 12z
model consensus which holds onto precip in the cold air longer
than the NAM solutions of the past few days (interestingly, just
took a quick glance at the 18z NAM, and it has now locked onto
slower/more northward solution for tomorrow's QPF). Temperatures
will be some 20 degrees cooler than today, with highs in the 60s.

Tuesday's rain threat will likely wind down over southeast
sections of the CWA on Tuesday evening, but as trof and main
impulse in its base works into the mid-Mississippi Valley on
Wednesday another wave of rain should overspread most of the CWA.
This winter-looking synoptic system should mean a wet and dank
day over the FA, with daytime temperatures likely struggling to
get out of the 50s due to the combination of unseasonably cool air
and persistent rain.

This rainfall should wind down from west to east on Wednesday
night, but there will be several additional chances for showers in
the Thursday-Friday time frame as additional shortwave energy
sweeps through the base of the longwave trof parked over the
Mississippi Valley.  Temperatures will remain some 10-15 degrees
below average through the end of the work week.

Medium range guidance does indicate a return of more typical May
temperatures by early next week as upper trof pushes into the
eastern CONUS and flow over our region takes on a much more
western component. Don't see any major precipitation threat
during this time, but some low rain chances will linger with weak
shortwaves pushing across the region in the increasingly zonal
flow.

Truett

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1227 PM CDT Mon May 12 2014

Specifics for KSTL, KSUS, KCPS, KUIN, KCOU: An approaching cold
front will likely bring a period of SHRA/TSRA to all TAF sites
during the late afternoon and evening. A stray shower or
thunderstorm is possible early this afternoon, but the main
precipitation threat is with the front. A broad area of MVFR cigs
is located behind the front, and these clouds will remain over the
terminals even after the front has moved eastward and
precipitation has ended. Initially south to southwest winds will
become northwesterly after fropa.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 12, 4:18 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
418 AM CDT MON MAY 12 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130930-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
418 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT AS A COLD FRONT
MOVES ACROSS THE REGION. A FEW OF THE STORMS THIS AFTERNOON AND
THIS EVENING COULD BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF EASTERN
MISSOURI AND SOUTHWEST ILLINOIS ON TUESDAY MORNING...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:53 AM CDTRiver Flood WarningLSXLewis16 days
May 12, 5:28 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Shelby47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.